Try it
Anaesthesia · Intravenous and inhalational agents: re-sedation after flumazenil
Sample itemFlumazenil 0.2 mg wakes a patient who received intravenous diazepam for a procedure. Forty minutes later he is drowsy again with slow respiration. What is the explanation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Flumazenil has a shorter duration than diazepam and its active metabolites
Flumazenil is a short-acting competitive antagonist, with a half-life of about an hour, while diazepam and desmethyldiazepam act for many hours. When flumazenil wears off the agonist effects return, so patients need observation and sometimes repeat dosing or an infusion.
Option by option
A. Hypercapnia from the flumazenil itself has caused narcosis
Flumazenil does not itself produce hypercapnic narcosis.
B. Flumazenil has a shorter duration than diazepam and its active metabolites (correct)
Correct. The antagonist is cleared faster than the long-acting agonist, so sedation returns.
C. Flumazenil triggers release of endogenous benzodiazepine-like compounds
Flumazenil does not cause release of endogenous sedating compounds.
D. Residual neuromuscular block has become apparent
Neuromuscular block is not part of a benzodiazepine sedation and does not explain the drowsiness.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…